s random itching a common thing after stroke?

3 answers | Last updated: Sep 15, 2016
Amccord asked...

First I just quickly want to say that this has been a WONDERFUL place for me since my mother's stroke. Thank you not only to those that answer, but also to those that ask as well. Often times there are so many of us in the same boat and it helps to know that we have friends. Again, thank you to all of you.

Ok, for my question, two days ago mother started itching SEVERELY. She had an ischemic stroke almost 2 months ago and she's been doing great with recovery... but this new itching thing is really driving her crazy. She has no rash, redness, raised skin, etc., and the itching "jumps". One moment her hand is itching, 10 minutes later, her hand is fine and the back of her head starts itching... 10 min later, it's her leg, and so on. So far the only thing that is giving her any comfort is benadryl pills. She tried rubbing the topical benadryl cream but that didn't help much. She also went to see her regular doctor and he gave her a cortisone shot, but it didn't help. The doctor really didn't have any idea what could be causing it. She is also currently taking plavix, but like I said, there is NO rash, redness, any sign of allergy-ness.

Is random itching a common thing after stroke?
Could it be an allergy to the plavix (she's been on plavix for a week now)? Is there any way to relive the itching?

Any help at all would be greatly appreciated. This itching is making it to where she can hardly perform any of her daily tasks, or sleep.

Thank you all ~ Audrey


Expert Answers

For 20 years, physical therapist Connie Lambert has worked with individuals and families with Alzheimer's disease and dementia. As founder and CEO of Our Generations, LLC, she provides specialized dementia and behavioral management training for corporations, facilities, and groups.

Hello, I can only imagine how difficult this must be for both you and your mother. I have indeed encountered this phenomenon before with patient that have had ischemic strokes affecting the thalamus. The thalamus is located midline in the brain and transmits sensory information to the primary cortex. It can cause many different types of unusual sensory issues following a stroke and the onset can be delayed weeks or months. There are medications that are available to treat this condition, once properly diagnosed. The good news is, the medications work very well. I wish you and your mother the very best. Connie Lambert, PT, CCM, PhD


Community Answers

Popper answered...

As a stroke survivor, I'm very familiar with what I call one of the 'left over' effects of stroke. I've seen primary, cardiologist, neurologist, and a dermatologist. None of them ever had a hint of what I speak. If it doesn't show, it doesn't exist. As your mother and I can attest, it does and it IS real. This is not a pleasant thing to live with. All I've been told is to moisturize. Very impractical and impossible. I'd be slapping on cream every waking moment of my day!! I was appalled when I learned that there are meds for this, and no one seems to know anything about it. I'd sure like to find out what they are...... Benadryl is not an option for those of us over 60. I sincerely hope your mom finds a solution soon. This condition is VERY difficult to endure.


Allnewme answered...

I am 45 and had a stroke only two weeks ago now. Since arriving home from the hospital, I have developed as rash on the palms of my hands that will not stop itching no matter what I try. Monday morning I will be consulting my neurologist and will post his answer back here then